Pernicious Anaemia Society
14,721 members10,468 posts

B12 deficiency and Peripheral Neuropathy

Hello everyone, I recently went to Dr after a stomach bug where afterward I was extremely fatigued and was beginning to experience a small amount of numbness in my pinkies and ring fingers (symmetrically-both hands identical symptoms). I had my first b12 shot this wednesday and am now taking vitamin D3 and iron twice a day. My numbness and tingling seems to be getting way worse. cant feel touch on my feet hands and a bit on my stomach skin feels odd touch sensations getting numb. Anyone experience this and did neuropathy get better if so how long did that take. Is there anything i can do to help it??

3 Replies
oldestnewest

Hi autumnb77 Sadly it is not uncommon for some symptoms to appear to get worse before they get better as the B12 you have had injected starts repairing the damage done to your nervous system caused by the deficiency and your brain starts getting multiple messages from part of the body it had "forgotten about" or lost contact with.

I sometimes liken it to a badly tuned radio on which you have turned the volume up high trying to catch the programme you want when all of a sudden the signal comes in loud and clear and the blast nearly deafens you.

A lot will depend on the severity and longevity of your B12 deficiency as to how long before there is no further improvement or recovery.

Some symptoms will "disappear" quite quickly whereas others may take months or even years. There is no set timescale as we are all different.

It is also important that your Folate level is monitored as this is essential to process the B12.

There is a complex interaction between folic acid, vitamin B12 and iron. A deficiency of one may be "masked" by excess of another so the three must always be in balance.

Symptoms of a folate deficiency can include:

symptoms related to anaemia

reduced sense of taste

diarrhoea

numbness and tingling in the feet and hands

muscle weakness

depression

Folic acid works closely with vitamin B12 in making red blood cells and helps iron function properly in the body.

I am not a medically trained person but I've had P.A. (a form of B12 deficiency) for more than 45 years.

I wish you well

.

Reply

Hi autumnb77, I have got PN from possible leading an unhealthy lifestyle, and I've had constant stomach problems for several years, I've had PN for around 6 years and it was only through this forum that I had my blood check for vitamin B12 deficiency, and yes I am, so had to have the loading doses for 5 weeks and then every 3 months, however I'll be honest with you the pains, pins and needles and burning sensation has not resided, and it's not always guaranteed that your symptoms will disappear, it's very difficult to treat nerve pain and at least your getting the injections to try and control your B12, there seems to be a underlying problem with people who have stomach problems and having B12 issues, absorption via the stomach can be a reason why, age, diabetes and other medication can cause PN, so there's loads of factors to be taken into consideration, I would avoid alcohol and eat a healthy diet and you might be lucky enough for your symptoms not to progress any further, but, this might not get "cured" and trying to understand this condition is the hardest thing to deal with, I wish you all the best, thank you.

1 like
Reply

Your peripheral neuropathy (PN) is most likely caused by your pernicious anemia. You should definitely get examined by a neurologist, but I think that the probability that your PN is a side effect of your PA is quite high. Unfortunately, there is no cure for PN; however, there are treatments that might alleviate some of the pain and the uncomfortable "pins and needles" sensation that can be part of PN. For some pernicious anemia suffers, their PN can become unbearably painful and lead to a significantly lower quality of life. These PA diagnosed patients who have developed PN have a hard time using their hands, exercising, and sometimes they can sleep more than a few minutes at a time. I have seen PN, caused by PN, grind people down to the point they lose all hope of recovery. I am very sorry that you are suffering from PN. Ask your doctor about Lyrica, and similar medications. If your PN cannot be treated with medication, and the pain becomes insidious, you might want to talk to your doctor about spinal cord stimulation to block the painful sensations. Per Cb1963's good advice, get examined by a doctor to rule out diabetes and other diseases that cause PN, learn to meditate, eat healthily, and continue your B12 IM injections and take care of yourself. Most importantly, don't give up hope of finding relief from your PN.

Reply

You may also like...